Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 161, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 5, 2009, 3:19 PM CDT for Covington County, Escambia County, Alabama; Santa Rosa County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2009, 3:19 PM CDT (20:19 UTC)
- Expired
- May 5, 2009, 4:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Covington County, AL, Escambia County, AL, Santa Rosa County, FL
The radar
The Eglin Afb radar (KEVX), 100 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 213 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 052019
SVRMOB
ALC039-053-FLC113-052100-
/O.NEW.KMOB.SV.W.0161.090505T2019Z-090505T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
319 PM CDT TUE MAY 5 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...
EXTREME SOUTHWESTERN COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA...
SOUTHEASTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 400 PM CDT
* AT 318 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR BERRYDALE...OR ABOUT 13
MILES SOUTH OF BREWTON...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF MUNSON BY 345 PM CDT...
MCLELLAN BY 350 PM CDT...
6 MILES SOUTH OF PARKER SPRINGS AND 8 MILES SOUTHWEST OF BRADLEY BY
400 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3100 8678 3087 8678 3082 8691 3085 8707
3098 8710 3104 8702 3112 8671 3108 8670
3100 8670
TIME...MOT...LOC 2020Z 254DEG 15KT 3092 8701
$$2 follow-up statements
000
WWUS54 KMOB 052035
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
335 PM CDT TUE MAY 5 2009
ALC039-053-FLC113-052100-
/O.CON.KMOB.SV.W.0161.000000T0000Z-090505T2100Z/
ESCAMBIA AL-COVINGTON AL-SANTA ROSA FL-
335 PM CDT TUE MAY 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN SANTA ROSA...EXTREME SOUTHWESTERN COVINGTON AND
SOUTHEASTERN ESCAMBIA COUNTIES...
AT 334 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS NEAR BERRYDALE...OR ABOUT
14 MILES SOUTH OF BREWTON...MOVING NORTHEAST AT 10 MPH.
SEVERE WINDS HAVE BEEN REPORTED OVER BERRYDALE BY THE SANTA ROSA
COUNTY EMERGENCY MANAGEMENT. THIS STORM IS ALSO CAPABLE OF
PRODUCING FLASH FLOODING.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MCLELLAN AND 6 MILES NORTHWEST OF MUNSON BY 400 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3100 8678 3087 8678 3082 8691 3085 8707
3098 8710 3104 8702 3112 8671 3108 8670
3100 8670
TIME...MOT...LOC 2034Z 247DEG 10KT 3091 8699
$$000
WWUS54 KMOB 052100
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT TUE MAY 5 2009
ALC039-053-FLC113-052110-
/O.EXP.KMOB.SV.W.0161.000000T0000Z-090505T2100Z/
ESCAMBIA AL-COVINGTON AL-SANTA ROSA FL-
400 PM CDT TUE MAY 5 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SANTA ROSA...
EXTREME SOUTHWESTERN COVINGTON AND SOUTHEASTERN ESCAMBIA COUNTIES
EXPIRES AT 400 PM CDT...
LAT...LON 3100 8678 3087 8678 3082 8691 3085 8707
3098 8710 3104 8702 3112 8671 3108 8670
3100 8670
TIME...MOT...LOC 2035Z 247DEG 10KT 3091 8699
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:56 AM CDT, 11 hours 23 minutes earlier.
Area forecast discussion, May 5, 3:56 AM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 356 AM CDT TUE MAY 5 2009 .SHORT TERM...TODAY AND TONIGHT...UPPER AIR ANALYSIS THIS MORNING SHOWS FORECAST AREA AT THE BASE OF A BROAD TROF. UPSTREAM...FORECASTERS NOTE A CLUSTER OF COLD CLOUD TOPS=>DEEP CONVECTION AND LIGHTNING OVER SOUTHERN AR/NRN LA ASSOCIATED WITH NEXT HIGH LEVEL IMPULSE RIDING SOUTHEAST IN THE HIGH LEVEL WEST TO NORTHWEST FLOW. AT THE SURFACE...THERE HAS BEEN LITTLE CHANGE OVER THE PAST 24 HOURS WITH REGARD TO THE POSITION OF A WEAK FRONTAL BOUNDARY...FROM THE CAROLINAS DOWN INTO SRN LA. THE MESOSCALE PICTURE FOR TODAY IS A COMPLEX ONE...WITH FRONTAL BOUNDARY TO OUR WEST ALONG WITH THE INTRODUCTION OF NEW AND PRESENCE OF OLD TSTM OUTFLOWS ACROSS THE GULF COAST. CONSIDERING THESE BOUNDARIES ALONG WITH DEEP LAYER MOISTURE...LOW LEVEL SPECIFIC HUMIDITIES FROM 12 TO 15 G/KG...LOW CONDENSATION PRESSURE DEFICITS...DAYTIME INSTABILITY AND PASSAGE OF MID LEVEL ENERGY...FORECASTERS ANTICIPATE SHWRS/TSTMS TO INCREASE IN COVERAGE DURING THE COURSE OF THE DAY. THE CURRENT DAY 1 SEVERE WEATHER OUTLOOK SUGGESTS THE FORECAST AREA WILL BE IN A GENERAL TSTM AREA...SANDWICHED BETWEEN A SLIGHT RISK ZONE OVER CENTRAL GA AND THE OTHER OVER CENTRAL LA/SW MS. ALTHOUGH WE ARE OUT OF THE SLIGHT RISK AREA...ISOLATED SEVERE STORMS CANNOT BE TOTALLY RULED OUT TODAY OVER THE NORTHERN GULF COAST. WILL FAVOR A DIURNAL APPROACH TO TSTMS...WITH DECREASED COVERAGES TONIGHT AS BEST UPPER SUPPORT MOVES OUT AND THE ATMOSPHERE STABILIZES. PATCHY FOG POSSIBLE AGAIN LATE TONIGHT. DAILY HIGHS IN THE UPPER 70S/LOWER 80S. LOWS...UPPER 60S/NEAR 70 ON AVERAGE. OF COURSE...LARGE SWINGS IN TEMPERATURES WILL OCCUR IN AREAS INFLUENCED BY TSTMS. /10 WEDNESDAY THROUGH THURSDAY NIGHT...BY WEDNESDAY THE OLD FRONTAL BOUNDARY WILL HAVE DRIFTED BACK TO THE NORTH...ALTHOUGH WITH A WEAK UPPER(H5) TROUGH PASSING TO THE EAST...THE BOUNDARY MAY NOT GET MORE THAN CENTRAL ALABAMA. IN ANY CASE...THE ATMOSPHERE SOUTH OF THE BOUNDARY WILL REMAIN MOIST WITH PRECIPITABLE WATER VALUES IN EXCESS OF AN INCH AND A HALF. WILL HAVE THE HIGHER POPS TO THE NORTH ON WEDNESDAY BUT COULD EASILY SEE MORE CONVECTION FARTHER SOUTH IN THE AFTERNOON...DEPENDING ON ANY SEA BREEZE AND OUTFLOW BOUNDARY INTERACTIONS. SAME SETUP FOR THURSDAY...EXCEPT CHANCE FOR RAIN WILL BE ABOUT 10 TO 20 PERCENT LOWER WITH THE HIGHER POPS AGAIN TO THE NORTH. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL WITH THE LOWS CLOSE TO 10 DEGREES ABOVE NORMAL DUE TO CLOUDS AND RATHER HUMID NIGHTS. /11 .LONG TERM...(FRIDAY THROUGH MONDAY) A SURFACE HIGH TRYING TO BUILD OVER THE NORTHEAST GULF OF MEXICO LATE IN THE WEEK WILL SEND SOME DRIER AIR INTO THE REGION FOR FRIDAY AND SATURDAY...PRECIPITABLE WATER VALUES DROP BELOW AN INCH BY SATURDAY THEN INCREASE A LITTLE FOR SUNDAY AS ANOTHER WEAK FRONT TRIES TO MOVE INTO THE NORTHERN ZONES...WILL HAVE LOW END POPS FOR SUNDAY AND MONDAY AFTERNOON. HIGH TEMPERATURES STILL FORECAST AROUND 90 ALL BUT COASTAL SECTIONS FOR FRIDAY AND SATURDAY THEN LOWER A BIT SUNDAY WITH THE INCREASE IN MOISTURE AND CLOUDS. /11 && .AVIATION...12Z ISSUANCE...CONVECTION TODAY WILL BRING A MIX OF MVFR/IFR CIGS. STORMS WITH THE HEAVIEST RAINS COULD REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES AS WELL. TSTMS LOOK TO DIMINISH IN COVERAGE AFT 00Z. POTENTIAL OF PATCHY BR/FG MAINLY AFT 06Z/WED. /10 && .MARINE...HIGH PRESSURE REMAINS POSITIONED FROM THE BAHAMAS... WESTWARD INTO THE EASTERN GULF THIS WEEK. THE PREVAILING SYNOPTIC SCALE FLOW SUPPORTS A LIGHT SOUTH TO SOUTHWEST FLOW THROUGH MUCH OF THE PERIOD. SEAS MOSTLY UNCHANGED WITH HEIGHTS 2 TO 3 FEET. /10 && .FIRE WEATHER...NO PROBLEMS ANTICIPATED WITH HUMIDITY OR WINDS THE NEXT SEVERAL DAYS. WILL BE SOME PATCHY FOG THIS MORNING AND AGAIN LATE TONIGHT AND WEDNESDAY MORNING...ESPECIALLY IN AREAS WHERE THE HEAVY RAIN FELL. /11 .PRELIMINARY POINT TEMPS/POPS... MOBILE 83 68 84 69 / 60 10 30 30 PENSACOLA 83 70 83 69 / 50 10 20 20 DESTIN 80 70 80 70 / 50 10 20 20 EVERGREEN 83 66 84 65 / 60 20 40 40 WAYNESBORO 83 67 85 66 / 50 20 40 40 CAMDEN 83 66 83 66 / 50 20 50 50 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 5, 10:50 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MOBILE AL 1050 AM CDT TUE MAY 5 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1050 AM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A FRONTAL BOUNDARY REMAINS NORTHWEST OF THE FORECAST AREA...WHICH KEEPS THE NORTHERN GULF COAST IN A FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME STORMS COULD BECOME SEVERE AS THE BEST ATMOSPHERIC INSTABILITY REMAINS ALONG AND AHEAD OF THE FRONT IN OUR AREA. STORMS WILL FILL IN WITH THE HEATING OF THE DAY. ANY SEVERE THUNDERSTORM DEVELOPMENT THAT OCCURS WILL BE ISOLATE DIN NATURE AND MAINLY NORTH OF THE COASTAL COUNTIES DURING THE AFTERNOON. LARGE HAIL AND WIND GUSTS AS HIGH AS 60 MPH WILL BE THE MAIN THREAT. THUNDERSTORMS WILL DECREASE IN COVERAGE DURING THE MID TO LATE EVENING HOURS. LATE TONIGHT...PATCHY FOG DEVELOPS WITH SOME LOCALES SEEING VISIBILITY POSSIBLY DROPPING TO LESS THAN A MILE AT TIMES. DUE TO RECENT...VERY HEAVY RAINFALL AMOUNTS OVER SOUTHEAST MISSISSIPPI...SEVERAL RIVERS THERE...WILL EXPERIENCE MINOR FLOODING IN THE NEAR TERM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. AT THIS TIME...THE OVERALL RISK FOR SEVERE WEATHER IS LOW ALTHOUGH A CHANCE WILL EXIST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED THROUGH TONIGHT.
In the hours before
Local storm report, May 5, 12:38 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1238 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM TSTM WND DMG 3 W BRANTLEY 31.58N 86.31W
05/04/2009 CRENSHAW AL EMERGENCY MNGR
ROOF PARTIALLY REMOVED FROM SINGLE FAMILY HOME. TREE ALSO
BLOWN OVER ONTO THE HOUSE.
&&Special weather statement, May 5, 1:35 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 135 PM CDT TUE MAY 5 2009 ALZ059-060-FLZ003-005-051915- ESCAMBIA-COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA- 135 PM CDT TUE MAY 5 2009 ...STRONG THUNDERSTORMS CONTINUE TO FORM ALONG A SEABREEZE BOUNDARY OVER ESCAMBIA...COVINGTON...OKALOOSA AND SANTA ROSA COUNTIES... AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS FORMING OVER INLAND AREAS OF NORTHWEST FLORIDA GENERALLY NORTH OF INTERSTATE 10 FROM MILTON TO CRESTVIEW STRETCHING NORTHWARD INTO PARTS OF SOUTH CENTRAL ALABAMA...MOVING EAST AT 15 MPH. THE PRIMARY THREAT FROM THESE THUNDERSTORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 5, 2:10 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 210 PM CDT TUE MAY 5 2009 ALZ056-059-060-052000- ESCAMBIA-COVINGTON-CONECUH- INCLUDING THE CITIES OF...BREWTON... 210 PM CDT TUE MAY 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON AND CONECUH COUNTIES... AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR KIRKLAND...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... CASTLEBERRY...NYMPH...BOYKIN AND JOHNSONVILLE THROUGH 300 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:42 PM CDT | Special Marine Warning | MOB | 63 min | |
| May 5, 2:27 PM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 25 min |
| May 5, 2:45 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Escambia | 45 min |
| May 5, 4:51 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 21 min |
| May 5, 6:11 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 64 min |
| May 5, 6:22 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Wilcox | 28 min |
| May 5, 2:20 PM CDT | Areal Flood Advisory | MOB | Okaloosa, Santa Rosa | 55 min |
| May 5, 3:10 PM CDT | Flash Flood Warning | MOB | Okaloosa, Santa Rosa | 3 hr |
| May 5, 3:54 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.